Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Sharp global well-posedness for KdV and modified KdV on $\mathbb R$ and $\mathbb T$
HTML articles powered by AMS MathViewer

by J. Colliander, M. Keel, G. Staffilani, H. Takaoka and T. Tao HTML | PDF
J. Amer. Math. Soc. 16 (2003), 705-749 Request permission

Abstract:

The initial value problems for the Korteweg-de Vries (KdV) and modified KdV (mKdV) equations under periodic and decaying boundary conditions are considered. These initial value problems are shown to be globally well-posed in all $L^2$-based Sobolev spaces $H^s$ where local well-posedness is presently known, apart from the $H^{\frac {1}{4}} (\mathbb {R} )$ endpoint for mKdV and the $H^{-\frac {3}{4}}$ endpoint for KdV. The result for KdV relies on a new method for constructing almost conserved quantities using multilinear harmonic analysis and the available local-in-time theory. Miura’s transformation is used to show that global well-posedness of modified KdV is implied by global well-posedness of the standard KdV equation.
References
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35Q53, 42B35, 37K10
  • Retrieve articles in all journals with MSC (2000): 35Q53, 42B35, 37K10
Additional Information
  • J. Colliander
  • Affiliation: Department of Mathematics, University of Toronto, Toronto, ON Canada, M5S 3G3
  • M. Keel
  • Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota, 55455
  • G. Staffilani
  • Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305-2125
  • Address at time of publication: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02138
  • MR Author ID: 614986
  • H. Takaoka
  • Affiliation: Department of Mathematics, Hokkaido University, Sapporo 060-0810, Japan
  • Address at time of publication: Department of Mathematics, Kobe University, Rokko, Kobe 657-8501, Japan
  • T. Tao
  • Affiliation: Department of Mathematics, University of California, Los Angeles, Los Angeles, California 90095-1555
  • MR Author ID: 361755
  • ORCID: 0000-0002-0140-7641
  • Received by editor(s): November 7, 2001
  • Received by editor(s) in revised form: November 19, 2002
  • Published electronically: January 29, 2003
  • Additional Notes: The first author is supported in part by N.S.F. Grant DMS 0100595.
    The second author is supported in part by N.S.F. Grant DMS 9801558
    The third author is supported in part by N.S.F. Grant DMS 9800879 and by a grant from the Sloan Foundation
    The fourth author is supported in part by J.S.P.S. Grant No. 13740087
    The last author is a Clay Prize Fellow and is supported in part by grants from the Packard and Sloan Foundations
  • © Copyright 2003 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 16 (2003), 705-749
  • MSC (2000): Primary 35Q53, 42B35, 37K10
  • DOI: https://doi.org/10.1090/S0894-0347-03-00421-1
  • MathSciNet review: 1969209